Are statins good or bad?

I was talking to my mum earlier, she is also hypothyroid, she has been complaining that her knee and ankles hurt, she takes 150mcg levo, ive asked her to get a print out of her recent bloods, but she also mentioned she is on statins and she read that statins can cause joint pain..

To me it dont seem worth taking statins if its going to cause pain.

Is there a benefit of taking statins or is just another bp money maker?

24 Replies

oldestnewest
  • Nikki, statins are contraindicated in hypothyroid patients. Google statins+hypothyroidism and Dr. Malcolm Kendrick's blogs.

  • As I understand it, statins are contraindicated in untreated hypothyroidism.

    High cholesterol is an indication of hypothyroidism, so in order to rule out hypothyroidism, a knowledgeable doctor would first check thyroid function rather than putting the patient straight onto statins.

    I don't think that just being on thyroid medication means that the hypothyroidism is being treated.

    To me, treated hypothyroidism would mean being on the correct dose of thyroid medication so that you were successfully in a euthryoid state and without symptoms, in which case your cholesterol levels should come down too.

    See second paragraph, third bullet point slcsn.nhs.uk/files/prescrib... Untreated hypothyroidism is a risk factor for statin-induced myopathy [i.e. painful muscle aches, cramps, and weakness - and the heart is a muscle].

    It is also debatable whether certain women actually benefit from taking statins.

    Sorry can't anything find anything better right now - saga.co.uk/health/medicines... - see Women and Statins.

    And as above, read Dr Malcolm Kendrick's – "The Great Cholesterol Con"

    However, the knee and ankle pain may not be anything to do with either the statins or hypothyroidism – could be inactivity, arthritis ...gout!

    All the best,

    Juniperex

  • I was put on statins by one gp whne I should have been given levo. Srains made me feel as if I was going to die.

    Has your Mum had B12, vit D etc checked as low levels of vitamins and iron can cause muscle pain?

    I had bad musculo skeleatl pain until my blood levels and levo mediaction were optimal. When I start to get an aching back and carpal tunnel type pains I know my Vit D is low again!

  • hi, my mum has had all the vitamins checked, i know it flagged up vit d deficient, she isn't taking any supplements, i've asked her to get her results, so i can take a look. and post on here.

  • I should think if they very actually flagged the Vit D 's deficient it's probably DREADFUL. And seems likely she will have others that are well below optimal levels.

    So that is a path to go on that will hopefully give some improvements.

  • Horrendous joint pains and a lot more besides are well documented for statins

    equally so can levothyroxine cause joint pains

    not enough levo could be another reason

    Or inability to convert the t4 in levo into the T3 every cell needs because

    ferritin, folate,b12 or vit d3 are low is another

    but getting off statins is first thing to do

    if her cholesterol was high then that indicates inadequate thyroid replacement

  • and can cause diabetes....(esp in elderly) :(

    drmalcolmkendrick.org/2015/...

  • Not just diabetes...

    Risk is also increased for cataracts, Parkinson's Disease, dementia, amnesia, rhabdomyolysis (muscle breakdown that causes irreversible damage to muscles), heart failure, depression, low vitamin D, low Co-Enzyme Q10...

    There are probably other side effects I haven't remembered.

    This site has lots of info : spacedoc.com/statin_side_ef...

  • Yes I had to stop taking my Statins as I could hardly walk.

  • my mum is the same at the moment, i've told to stop taking them and see if her symptoms improve, and her doctor has said the same.

  • One of the main symptoms of hypothyroid is the raised cholesterol level and if you take statins AND thyroxine the thyroxine is cancelled out. DO NOT take them at the same time! In fact if you can avoid statins then do as they cause more problems than they solve! The link between heart problems and cholesterol is COLLOQUIAL not probable.

  • No benefit taking statins whatsoever.

  • Thanks everyone for your replies and info , i've just rung my mum and told her to stop taking them, and she told me her doctor said the same, hopefully her symtoms will improve, i've asked to to get a print out of her tests, and then i can post them on here. i know she is vit d deficient, but she says she don't take a supplements, and sits in the sun when she can :/

  • Sitting in the sun won't improve her vit D significantly, if at all. My private Dr. recommended 5000iu Vit D per day for me and hubby. Hubby sails and said that he got lots of sun but doc. told him that he'd need to sit outside all day, naked, and still wouldn't get enough vit D from sunshine.

  • Ok. There is no medical evidence that statins prevent heart attacks in women. Evidence (Japan study) also shows that the higher your cholesterol if you are elderly, the longer you live. Side effects of statins include muscle wasting (the heart is a muscle), nausea, fatty liver disease, type 2 diabetes. Are statins good or bad? You tell me!

  • Hubby was taking statins (Lipitor) .... horrible side effects. I started him on red yeast rice and after two bottles, his cholesterol numbers were within normal range and have stayed there without having to take anymore red yeast rice which I thought was amazing. I did wean him off the Lipitor... going to every other day dosage, then 3 times a week (Mon, Wed, Fri.), then twice per week, then none. No more body aches and lethargy. Do research red yeast rice. Hubby just took a vitacost brand, nothing fancy.

  • ps... hubby developed diabetes while on Lipitor. Treated with meds for six mons or so and got off meds and was diet controlled for several years. His diabetes is almost non-existent now and he eats anything he wants and glucose stays normal. Diabetes statin induced?

  • thank you, great information i can pass on to my mum :)

  • A few years ago I started taking statins just as we went on holiday. In about a week I went from being fit and active to being slow and old with muscles that could barely propel me across the road to the bus stop let alone let me walk anywhere. I was taking simvastatin. I hadn't heard anything much about taking statins either. What was really awful was how mega depressed I became - I felt like I just wanted to curl up in a ball in the corner of the sofa. My husband realised what was causing the problem and said to stop taking them but I felt that I couldn't so he said to take one every other day which I did - I still felt awful and eventually by the end of our holiday two weeks later I had stopped taking them altogether - leg problems went - depression went. I was able to read about he muscle problems online but it took an awful lot of digging about before I found that they could make you very depressed.

    I went to the doctor and said I had stopped - I didn't want to keep getting prescriptions for them so I figured honesty was best which it was. I was told there were other types but I declined the offer to try again.

    What I have since discovered is that when my Graves was at its worst my cholesterol was really low - since I stopped my B&R my TSH has crept up (I'm sure I am becoming a bit hypo) and so has my cholesterol. I am not taking any thyroid meds at the moment but I suspect if my doctor treated me as being hypo my cholesterol would go down - trouble is my results are 'within the range' - I don't think they are at the correct place in the range for me to feel at my best. I wouldn't touch statins with a barge pole now - if I absolutely had to for serious health reasons I suppose I would have to reconsider.

  • I was put on simvastatin a couple of years ago to reduce my cholesterol. It brought my cholesterol down, but made me sleep more than 12 hours a day, & my muscles ached so badly when I walked that I stopped taking them. What`s the point of lowering cholesterol if your`e going to end up disabled?

  • Kent Holtorf (HoltorfMed.com) repeatedly maintains that if thyroid is properly treated, statins are almost never necessary.

    Many naturopathic types maintain that a clear benefit from statins (i.e. better function and a longer life) has never been proven.

    Nutritionists maintain that statins cripple the body's manufacture/use of CoQ10; they suggest that people who insist on using statins, take supplemental CoQ10.

  • Wow can't believe there are so many bad experiences with them.... Note to ones self, don't take statins!

  • I would say our comments about statin problems are but the tiny tiny tip of the iceberg.

    There are probably people who actually do need to take them for serious medical problems and that's fine I would be sure to take CoQ10 with them but just giving them out as a preventative then I would just say no.

  • Lets assume that statins really do what the pharmaceutical companies want us to believe they do...

    If people taking statins really have fewer heart attacks and are less likely to die from a heart attack than people who don't take statins, then what I want to know is...

    What are the people taking statins dying of instead, and when?

    If my choice is to take statins, not die from a heart attack, but instead die of cancer two months later than I would otherwise have done, then I'd rather die of the heart attack, thank you. It's much quicker and cleaner and means there is no risk of having to live for years with statin side-effects.

    It's always a good plan to ask if someone says "Taking my new wonder drug will prevent death from problem XYZ" to ask what I might die from instead, and when. There hasn't been a wonder drug yet that makes people permanently healthy and immortal.

You may also like...